Phenytoin-induced cerebellar atrophy in an epileptic boy

 

Epilepsy is an important health problem due to its high prevalence and potential for causing long-term morbidity. It is commonly treated in children with phenytoin sodium. It has wide pharmacokinetic variability and a narrow therapeutic range that leads to toxicity.

Here, we report a case of phenytoin-induced cerebellar atrophy in a 16-year-old epileptic boy who presented to the hospital with a viral infection.

Children constitute approximately 40% of India's population but information on adverse drug reactions occurring in them is limited.

[1] Phenytoin sodium (PHT) is one of the commonest antiepileptic drug (AED) used in children in India.

[2] The drug has wide pharmacokinetic variability and has a narrow therapeutic range that leads to toxicity. There is some evidence of the association of long-term use of PHT and toxicity like cerebellar atrophy. Such cerebellar changes have been reported even with the long-term use of nontoxic levels of phenytoin.

[3] However, such reporting is very scarce in pediatric population. Here, we report a case of reversible cerebellar atrophy induced by PHT in a 10-year-old boy.


Cerebellar Atrophy side effects linked to Dilantin.